Moxifloxacin and bilateral acute iris transillumination
© Knape et al.; licensee Springer. 2013
Received: 10 September 2012
Accepted: 12 September 2012
Published: 14 January 2013
Recent publications have alerted clinicians to a syndrome of uveitic transilluminating iris depigmentation associated with systemic fluoroquinolones and other antibiotics. Bilateral acute iris transillumination, which is associated with loss of the iris pigment epithelium and results in iris transillumination, differs from the previously described bilateral acute depigmentation of the iris, which is associated with atrophy of the iris stroma without transillumination. We present a case of fluoroquinolone-associated uveitis with anterior segment optical coherence tomography imaging to highlight some observations about this syndrome. We interpret pharmacokinetic data to help explain why oral, but not topical, moxifloxacin may cause fluoroquinolone-associated uveitis.
KeywordsMoxifloxacin Fluoroquinolone Uveitis Iris transillumination Pigment dispersion
Recent publications have alerted clinicians to a syndrome of transilluminating iris depigmentation associated with the use of systemic fluoroquinolones and other antibiotics [1, 2]. This syndrome, termed bilateral acute iris transillumination by some authors , differs from the previously described bilateral acute depigmentation of the iris, which causes reversible atrophy of the iris stroma without iris transillumination . In contrast, fluoroquinolone-associated uveitis preferentially targets the iris pigment epithelium, leading to irreversible iris transillumination .
We present a case of fluoroquinolone-associated uveitis with anterior segment optical coherence tomography (OCT) imaging to highlight some observations about this syndrome. We interpret pharmacokinetic data to help explain why oral, but not topical, moxifloxacin may cause fluoroquinolone-associated uveitis. We also discuss the possible impact of the presence of the native crystalline lens. Finally, we note that the anterior segment OCT findings suggest that both the iris stroma and iris pigment epithelium are affected in fluoroquinolone-associated uveitis.
Report of a case
Previous reports have noted fluoroquinolone-associated uveitis only with systemic fluoroquinolones [1, 2]. Pharmacokinetic data may explain why topical administration has not been associated with this clinical presentation. After topical administration, there is a greater-than-tenfold higher concentration of moxifloxacin in aqueous (2.28 ± 1.23 μg/mL) than in vitreous (0.11 ± 0.05 μg/mL) , whereas oral administration produces similar aqueous (1.34 ± 0.66 μg/mL) and vitreous concentrations (1.58 ± 0.80 μg/mL) . The steady serum and vitreous reservoirs of moxifloxacin during oral administration may maintain drug levels in the tissue at risk better than intermittent topical therapy.
The lens status of affected patients may also be relevant. To our knowledge, only phakic patients have been reported with fluoroquinolone-associated uveitis [1, 2]. Less drug diffuses posteriorly in phakic eyes , and posterior-to-anterior clearance may also be impaired in phakic eyes. Trapping of drug in the posterior chamber by synechiae between an intact lens and the iris, as demonstrated in our OCT (Figure 2), may result in higher drug concentrations adjacent to the posterior layers of the iris.
Why is intravitreal moxifloxacin injection apparently safe ? Experience gained from cidofovir-induced uveitis and hypotony indicates that toxicity to the nonpigmented epithelium of the ciliary body is uncommon after intravitreal therapy  compared to systemic administration , an effect that may be due to the more rapid clearance of intravitreally administered drug compared to recirculation from a serum depot. Additionally, in vitro toxicity studies have not examined the effect on the iris pigment epithelium , which may have different susceptibility to moxifloxacin toxicity. Finally, greater light exposure of the iris may have a bearing on the achieved toxicity.
Clinicians confronted with patients with acute onset of uveitis and pigment dispersion should be aware of the association between systemic fluoroquinolones and uveitis. Treatment with corticosteroids for prolonged pigment dispersion after the initial inflammatory phase is likely unnecessary and may contribute to glaucoma in steroid responders. Intraocular pressure would be predicted to improve as the load of pigment in the trabecular meshwork subsides.
The authors wish to acknowledge Brandon M. Sparling, CRA, for the photographic contributions. This study is supported by the NIH Center Core Grant P30EY014801, Research to Prevent Blindness Unrestricted Grant, and the Department of Defense (DOD, grant no. W81XWH-09-1-0675).
- Tugal-Tutkun I, Onal S, Garip A, Taskapili M, Kazokoglu H, Kadayifcilar S, Kestelyn P: Bilateral acute iris transillumination. Arch Ophthalmol 2011,129(10):1312–1319. 10.1001/archophthalmol.2011.310PubMedView ArticleGoogle Scholar
- Hinkle DM, Dacey MS, Mandelcorn E, Kalyani P, Mauro J, Bates JH, Soukasian SH, Holland GN, Foster CS, Fraunfelder FT, Davis JL, Fraunfelder FW: Bilateral uveitis associated with fluoroquinolone therapy. Cutan Ocul Toxicol 2012,31(2):111–116. 10.3109/15569527.2011.617024PubMedView ArticleGoogle Scholar
- Tugal-Tutkun I, Araz B, Taskapili M, Akova YA, Yalniz-Akkaya Z, Berker N, Emre S, Gezer A: Bilateral acute depigmentation of the iris: report of 26 new cases and four-year follow-up of two patients. Ophthalmology 2009,116(8):1552–1557. 10.1016/j.ophtha.2009.02.019PubMedView ArticleGoogle Scholar
- Hariprasad SM, Blinder KJ, Shah GK, Apte RS, Rosenblatt B, Holekamp NM, Thomas MA, Mieler WF, Chi J, Prince RA: Penetration pharmacokinetics of topically administered 0.5 % moxifloxacin ophthalmic solution in human aqueous and vitreous. Arch Ophthalmol 2005,123(1):39–44. 10.1001/archopht.123.1.39PubMedView ArticleGoogle Scholar
- Hariprasad SM, Shah GK, Mieler WF, Feiner L, Blinder KJ, Holekamp NM, Gao H, Prince RA: Vitreous and aqueous penetration of orally administered moxifloxacin in humans. Arch Ophthalmol 2006,124(2):178–182. 10.1001/archopht.124.2.178PubMedView ArticleGoogle Scholar
- Fuller JJ, McGwin G Jr: Phakic status affects vitreous penetration of topical moxifloxacin. Arch Ophthalmol 2006,124(5):749. author reply 749PubMedView ArticleGoogle Scholar
- Bennett MD, Yee W, Bryan JS: Pegaptanib combined with intravitreal injection of moxifloxacin as treatment of wet macular degeneration. Retina 2008,28(7):976–980. 10.1097/IAE.0b013e3181733733PubMedView ArticleGoogle Scholar
- Taskintuna I, Rahhal FM, Rao NA, Wiley CA, Mueller AJ, Banker AS, De Clercq E, Arevalo JF, Freeman WR: Adverse events and autopsy findings after intravitreous cidofovir (HPMPC) therapy in patients with acquired immune deficiency syndrome (AIDS). Ophthalmology 1997,104(11):1827–1836. discussion 1836–1837PubMedView ArticleGoogle Scholar
- Akler ME, Johnson DW, Burman WJ, Johnson SC: Anterior uveitis and hypotony after intravenous cidofovir for the treatment of cytomegalovirus retinitis. Ophthalmology 1998,105(4):651–657. 10.1016/S0161-6420(98)94019-2PubMedView ArticleGoogle Scholar
- Kernt M, Neubauer AS, Ulbig MW, Kampik A, Welge-Lüssen U: In vitro safety of intravitreal moxifloxacin for endophthalmitis treatment. J Cataract Refract Surg 2008,34(3):480–488. 10.1016/j.jcrs.2007.10.046PubMedView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.